Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 105, NWS Kansas City, MO

June 15, 20174 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 15, 2017, 9:58 PM CDT for 4 counties in Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 9:58 PM CDT (02:58 UTC)
Expired
Jun 15, 2017, 10:45 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MO, Jackson County, MO, Lafayette County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WUUS53 KEAX 160258
SVREAX
MOC047-095-107-177-160345-
/O.NEW.KEAX.SV.W.0105.170616T0258Z-170616T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
958 PM CDT THU JUN 15 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clay County in west central Missouri...
  Ray County in west central Missouri...
  Northwestern Lafayette County in west central Missouri...
  Northeastern Jackson County in west central Missouri...

* Until 1045 PM CDT

* At 958 PM CDT, a severe thunderstorm was located over Orrick, or
  near Buckner, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Independence, Excelsior Springs, Kearney, Richmond, Higginsville,
  Lexington, Buckner, Orrick, Wellington, Hardin, Henrietta, Crystal
  Lakes, Sibley, Missouri City, Levasy, Woods Heights, Rayville,
  Napoleon, Camden and Mosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3912 9433 3936 9435 3941 9378 3924 9375
      3921 9376 3920 9375 3907 9373
TIME...MOT...LOC 0258Z 264DEG 22KT 3920 9416 

HAIL...1.00IN
WIND...60MPH
 
$$

Mell
1 follow-up statement
315 
WWUS53 KEAX 160345
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1045 PM CDT THU JUN 15 2017

MOC047-095-107-177-160353-
/O.EXP.KEAX.SV.W.0105.000000T0000Z-170616T0345Z/
Clay MO-Ray MO-Lafayette MO-Jackson MO-
1045 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY...RAY...
NORTHWESTERN LAFAYETTE AND NORTHEASTERN JACKSON COUNTIES WILL EXPIRE
AT 1045 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Missouri.

LAT...LON 3912 9433 3936 9435 3941 9378 3924 9375
      3921 9376 3920 9375 3907 9373
TIME...MOT...LOC 0343Z 264DEG 22KT 3923 9383 

$$

Mell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:41 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 15, 6:41 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
641 PM CDT Thu Jun 15 2017

.Discussion...
Issued at 316 PM CDT THU JUN 15 2017

For the remainder of the afternoon, temperatures will once again
rise into the lower 90s across the area as steady warm advection
continues. Dew point values have risen into the lower to mid 70s,
making for heat indices near the 100 degree mark for areas across
eastern Kansas and western Missouri. Fortunately, this transpired
only recently as subsidence in the wake of early morning
convection helped to temporarily scour out at least some of the
low-level moisture content this morning.

Aside from the heat, the main impact in the short-term will come in
the form of additional thunderstorm activity approaching eastern
Kansas and western Missouri near sunset this evening. Convection has
recently formed across central Kansas near leeside surface low
pressure underneath increasing 850 hPa wind fields within a
very unstable air mass. Additional storms are expected to fire
across central Kansas, eventually forming an MCS by this evening.
This cluster of activity will then push ESE with time, arriving
into eastern Kansas near sunset. With the loss of convergence,
diurnal heating, and decreasing 850 hPa winds, storms are
expected to generally weaken as they approach the CWA. With that
said, an elevated highly unstable air mass will remain over the
area, coupled with steep low to mid-level lapse rates. Thus,
despite the overall weakening storm trend, the environment will
still support large hail and damaging winds for eastern Kansas and
western Missouri this evening. Storms will then continue to
weaken before arriving into central Missouri, and should clear
east of the local area by early Friday morning.

Friday's setup will be very similar to Thursday. The warm sector
will remain over the region as high temperatures approach the low
90s. Dry conditions are expected through much of the day in the wake
of dissipating storms early Friday morning. Another progged MCS will
then develop upstream Friday evening, this one being formed over
southeastern Nebraska and southwestern Iowa. Near-zonal flow aloft
will become northwesterly, which should direct storms over northwest
to north central Missouri Friday night. Once again anticipating
potential large hail and strong winds Friday night into Saturday
morning for areas particularly north of Highway 36, though this
potential may continue well into central Missouri depending on how
storms progress southward into Saturday morning.

Dew point values will continue to increase Saturday, eventually
rising into the mid 70s for areas south of the Missouri River. The
prolonged duration of the resulting increased heat indices near
criteria values may warrant a Heat Advisory for Saturday
afternoon, especially in light of weekend activities. Another
round of thunderstorms are then expected to form along a cold
front Saturday night into Sunday morning as the upstream boundary
finally receives enough of a push to advance through the local
area. Ample convergence along the front, increasing wind fields
aloft ahead of a deepening upper-level trough to the north, and
the existing unstable environment may support the best chance of
widespread severe potential locally throughout this multi-day
event. Widespread rain along the front is also anticipated,
though the progressive nature of the front should limit rainfall
amounts to generally half an inch or less.

Cooler temperatures and dry conditions will then follow early Sunday
and Monday as a surface ridge advances into the area. The pattern
will then become active once again by the mid-week as southerly
flow returns to the area.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 643 PM CDT THU JUN 15 2017

The main concern this TAF pd will be for thunderstorms capable of
producing gusty winds to 40kts and mod-hvy rain reducing vsbys to
2SM or less btn 03Z-06Z. Lgt thunderstorms or showers will remain
in the VC of the terminals thru 08Z. Byd that the TAF should
remain VFR with just sct clouds around 5kft thru tomorrow morning
before giving way to bkn mid-lvl clouds tomorrow afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...73
Hazardous weather outlook, Jun 15, 4:58 AM CDT, 17 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
458 AM CDT Thu Jun 15 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
458 AM CDT Thu Jun 15 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Temperatures will climb into the lower to mid 90s with heat index
values ranging from 98 to 102 degrees this afternoon creating some
potential for heat related issues. Storms are expected to develop
over Kansas and Iowa in the late afternoon and move into our area
after sunset. Some of these storms could be strong to severe with
damaging winds being the main threat.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The pattern of hot and humid daytime hours with potential strong to
severe storms pushing through the area overnight will continue for
Friday and Saturday evenings. The dewpoints on Saturday will increase
into the mid 70s creating heat index values from 100 to 105 degrees
in the afternoon. This would be the hottest heat index temperatures
of the year so far so precautions may need to be taken for those
sensitive to heat related illnesses. The active storm pattern will
end Sunday morning with no significant hazardous weather expected
through Wednesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 15, 9:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
942 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     TSTM WND DMG     3 SSE FARLEY            39.24N 94.80W
06/15/2017                   PLATTE             MO   EMERGENCY MNGR

            REPORTS COMING INTO DISPATCH OF TREES DOWN ACROSS HWY 45
            NEAR WALDRON

&&

LG
Local storm report, Jun 15, 9:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
946 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HAIL             2 NW LIBERTY            39.27N 94.45W
06/15/2017  E0.75 INCH       CLAY               MO   TRAINED SPOTTER

            DIME SIZE HAIL NEAR HWY 291 AND I-35

&&

LG
Local storm report, Jun 15, 9:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
947 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 WSW LIBERTY           39.24N 94.44W
06/15/2017  E1.50 INCH       CLAY               MO   BROADCAST MEDIA

&&

LG
Local storm report, Jun 15, 9:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
950 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             2 NW LIBERTY            39.26N 94.45W
06/15/2017  E0.88 INCH       CLAY               MO   PUBLIC

            PENNY TO NICKEL SIZE HAIL NEAR I-35 AND HWY 291 REPORTED
            VIA FACEBOOK

&&

LG
Local storm report, Jun 15, 9:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
955 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND DMG     5 SW BURLINGTON JUNCTIO 40.40N 95.13W
06/15/2017                   NODAWAY            MO   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS WESTERN PORTIONS OF NODAWAY
            COUNTY PER 911 DISPATCH COMMUNICATIONS

&&

32
Special weather statement, Jun 15, 9:55 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
955 PM CDT THU JUN 15 2017

MOZ002-160330-
Nodaway MO-
955 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NODAWAY COUNTY UNTIL 1030
PM CDT...

At 954 PM CDT, Doppler radar was tracking a strong thunderstorm near
Skidmore, or near Maryville, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Maryville, Hopkins, Skidmore, Pickering and Quitman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
northwestern Missouri.

LAT...LON 4057 9490 4057 9473 4052 9463 4047 9463
      4047 9462 4018 9495 4025 9507 4026 9508
      4026 9510 4028 9514 4058 9493
TIME...MOT...LOC 0254Z 213DEG 30KT 4030 9499

Cutter

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:58 PM CDTSevere Thunderstorm WarningEAXClay, Platte32 min
Jun 15, 9:17 PM CDTSpecial Weather StatementEAXAtchison28 min
Jun 15, 9:28 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte, Ray32 min
Jun 15, 9:35 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway25 min
Jun 15, 9:55 PM CDTSpecial Weather StatementEAXNodaway35 min
Jun 15, 10:42 PM CDTSpecial Weather StatementEAXSaline48 min
Jun 15, 11:18 PM CDTSpecial Weather StatementEAXGrundy, Linn, Mercer, Sullivan42 min
Jun 15, 11:23 PM CDTSpecial Weather StatementEAXSaline52 min
Jun 16, 12:00 AM CDTSpecial Weather StatementEAXAdair, Chariton, Linn, Macon, Randolph, Sullivan45 min
Jun 16, 12:44 AM CDTSpecial Weather StatementEAXAdair, Macon, Randolph, Schuyler46 min
Jun 16, 3:25 AM CDTHeat AdvisoryEAXBates, Buchanan, Caldwell, Carroll, Cass, Chariton and 13 more37 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.